Alert archive / Alabama / Frost Advisories in 2013
Frost Advisory 3, NWS Birmingham, AL
NWS Birmingham, AL issued this frost advisory at May 4, 2013, 3:32 PM CDT for 9 counties in Alabama. It took effect at May 5, 2013, 1:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 4, 2013, 3:32 PM CDT (20:32 UTC)
- In effect from
- May 5, 2013, 1:00 AM CDT
- Expired
- May 4, 2013, 11:06 PM CDT
- In force
- Issued by
- NWS Birmingham, AL
Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Randolph County, AL, St. Clair County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 98 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
023 WWUS74 KBMX 042032 NPWBMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 332 PM CDT SAT MAY 4 2013 ...FROST POSSIBLE OVERNIGHT FOR THE COLDER VALLEYS OF THE NORTHEAST PORTIONS OF CENTRAL ALABAMA GENERALLY ALONG AND EAST OF AN ONEONTA TO SYLACAUGA LINE AND ALONG AND NORTH OF A SYLACAUGA TO ROANOKE LINE... ALZ017>021-026>029-051200- /O.NEW.KBMX.FR.Y.0003.130505T0600Z-130505T1200Z/ BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-ST. CLAIR-TALLADEGA-CLAY- RANDOLPH- INCLUDING THE CITIES OF...ONEONTA...GADSDEN...ANNISTON...CENTRE... HEFLIN...PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND... ROANOKE 332 PM CDT SAT MAY 4 2013 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 7 AM CDT SUNDAY... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 7 AM CDT SUNDAY. * TEMPERATURES...ARE EXPECTED TO FALL BETWEEN 34 AND 36 DEGREES FROM 1 AM TO 7 AM CDT ACROSS VALLEYS AND SHELTERED LOCATIONS. * IMPACTS...THE FROST WILL AFFECT SENSITIVE VEGETATION. TAKE PRECAUTIONS TONIGHT TO PROTECT OUTDOOR PLANTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ 08
1 follow-up statement
498 WWUS74 KBMX 050406 NPWBMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 1106 PM CDT SAT MAY 4 2013 ALZ017>021-026>029-050515- /O.CAN.KBMX.FR.Y.0003.130505T0600Z-130505T1200Z/ BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-ST. CLAIR-TALLADEGA-CLAY- RANDOLPH- INCLUDING THE CITIES OF...ONEONTA...GADSDEN...ANNISTON...CENTRE... HEFLIN...PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND... ROANOKE 1106 PM CDT SAT MAY 4 2013 ...FROST ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS CANCELLED THE FROST ADVISORY. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this frost advisory went out at May 4, 1:27 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, May 4, 1:27 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 127 PM CDT SAT MAY 4 2013 .UPDATE... UPDATE FOR FORECAST AND AVIATION. && .DISCUSSION... UPDATED TO ADJUST FOR RAINFALL PROGRESSION AND CLEARING LINE...WITH A BIG SPREAD IN TEMPERATURES TODAY ACROSS C AL DUE TO PRECIPITATION/CLOUDS E AND CLEAR AREA ACROSS THE W...WITH THIS UNUSUAL LATE SEASON COLD AIR INTRUSION. UPDATE ALREADY OUT. 08 && .AVIATION... 12Z TAF DISCUSSION. RAIN CONTINUES EWD AND SHOULD BE ENDING AT ASN/ANB SHORTLY. LOW CLOUDS ARE TRAILING A FEW HRS BEHIND THE ENDING OF THE RAIN BUT SHOULD CLEAR. DID NOT ADD IN FOG JUST YET FOR MORNING...BUT MAY NEED TO BE ADDED FOR PRE DAWN HOURS. RAIN IS EXPECTED TO RETURN FOR THE MORNING HRS ASSOCIATED WITH THE PASSAGE OF THE UPPER TROUGH...SO HAVE INTRODUCED RAIN BY MORNING WHEN THE BETTER MOISTURE ARRIVES. NOTE:THE SEASONAL TAF FOR TALLADEGA...KASN...IS NOW BEING GENERATED BY NWS BMX. DUE TO COMMUNICATION LIMITATIONS...WILL INCLUDE /AMD NOT SKED/ IN THE KASN TAF...AS AMENDMENTS WILL NOT BE GUARANTEED. THIS TAF WILL BE AVAILABLE WITH AT LEAST 4 ROUTINE DAILY SYNOPTIC UPDATES THROUGH MAY 9 AT 00Z. 08 && .PREV DISCUSSION... /ISSUED 530 AM CDT SAT MAY 4 2013/ SHORT TERM... TODAY THROUGH MONDAY. LOOKING AT THE FORECAST TRENDS OVER THE NEXT FEW DAYS...YOU WOULD CERTAINLY THINK THAT WE WERE IN A LATE WINTER PATTERN. HOWEVER...THE CALENDAR SAYS OTHERWISE. NO DOUBT ABOUT IT...WE WILL BREAK SOME RECORD LOW HIGHS TODAY BY SEVERAL DEGREES FOR SOME CLIMATE LOCATIONS. CURRENTLY...THE COLD FRONT IS STILL SLOWLY PUSHING EASTWARD ACROSS CENTRAL ALABAMA WITH THE FRONT ACROSS NORTHERN ALABAMA ALREADY BEGINNING TO OCCLUDE. THE OCCLUSION WILL ALLOW FOR CONTINUED RAINFALL DEVELOPMENT...WITH SOME LOCALLY HEAVY RAINFALL TRAINING OVER THE SAME AREAS. THANKFULLY...RAINFALL RATES HAVE NOT BEEN ALL THAT HEAVY DURING THE OVERNIGHT HOURS WITH AROUND ONE INCH PER HOUR BEING ESTIMATED IN THE HEAVIER BANDS. WE SHOULD STILL BE ABLE TO HANDLE THESE TYPE OF RATES...BUT HAVE STILL HIGHLIGHTED THE NORTHEASTERN SIX COUNTIES IN OUR CWA FOR THE POSSIBILITY OF FLOODING. IF A HEAVY BAND OF PRECIP DEVELOPS WHERE THE FRONT OCCLUDES WE COULD STILL SEE THAT POSSIBILITY. FOR THE FORECAST TODAY...I HAVE PRETTY MUCH GONE WITH 100 POPS ALONG AND EAST OF THE INTERSTATE 65 CORRIDOR WITH THE RAINFALL EXPECTED TO CONTINUE ON THE BACKSIDE OF THE COLD FRONT AND ALONG THE OCCLUDED FRONT. FOR THE SOUTHWESTERN COUNTIES...THE RAINFALL HAS JUST ABOUT ENDED...AND I HAVE TAKEN ANY MENTION OF WEATHER OUT OF THE FORECAST FOR THOSE LOCATIONS FOR TODAY. THERE WILL BE A SHARP GRADIENT IN THE RAINFALL AS WELL AS CLOUDS TODAY WITH THE CLOUD LINE NOW ALMOST PARALLEL WITH THE ALABAMA AND MISSISSIPPI STATE LINE. THEREFORE...WE WILL MOST LIKELY SEE A SHARP GRADIENT IN TEMPERATURES AS WELL. AREAS ALONG AND EAST OF INTERSTATE 65 WHERE THE RAIN AND CLOUDS WILL BE PRESENT WILL BE THE COLD LOCATIONS. IT FEELS VERY STRANGE GOING WITH MID TO UPPER 40S FOR HIGHS ON MAY 4TH...BUT THAT MAY VERY WELL HAPPEN FOR LOCATIONS ACROSS EASTERN ALABAMA WHERE THE FRONT CLEARS AND CLOUDS AND RAIN REMAIN. I'VE GONE WITH LOWER 50S ALONG THE INTERSTATE 65 CORRIDOR...BUT THAT MAY BE TOO LOW DEPENDING ON HOW FAR EAST THE CLOUDS ARE ALLOWED TO CLEAR BY THIS AFTERNOON. NO DOUBT...IT WILL BE A VERY DIFFICULT TEMPERATURE FORECAST FOR TODAY. SPEAKING OF DIFFICULT FORECASTS...IT WON'T GET ANY EASIER OVER THE NEXT COUPLE OF DAYS. WE CAN THANK THE LARGE COLD CORE UPPER LOW FOR THAT...WHICH WILL BE CROSSING OVER THE HEART OF CENTRAL ALABAMA SUNDAY AFTERNOON. WE WILL BE LOOKING AT 500MB TEMPERATURES AROUND -25 TO -27C WHICH ARE ABSOLUTELY UNHEARD OF FOR THIS TIME OF THE YEAR. WITH TEMPERATURES THAT COLD ALOFT THERE WILL BE NO DOUBT A CONVECTIVE NATURE TO THE PRECIPITATION...AND I'VE ADDED IN THUNDER INTO THE FORECAST FOR SUNDAY AFTERNOON WITH THE WIDESPREAD SHOWERS THAT WILL BE PRESENT. WE MIGHT ACTUALLY HAVE SOME SMALL HAIL REPORTS IF ANY UPDRAFTS GET STARTED WITH TEMPERATURES THAT COLD ALOFT. OF COURSE WITH AN UPPER LOW THIS DEEP AND COLD ALOFT IT WILL WREAK HAVOC ON DAYTIME TEMPERATURES. YOU CAN PRETTY MUCH THROW OUT MOS GUIDANCE...AS IT WILL HAVE NO CLUE WHAT IS GOING ON DURING A COLD CORE LOW SETUP. I'VE GONE WITH AN OPERATIONAL MODEL/SREF BLEND OF TEMPERATURES ON SUNDAY AFTERNOON WITH LOW TO MID 50S WEST OF I-65 WITH THE LOW MOVING IN AND LOWER 60S ACROSS THE EASTERN COUNTIES. THE SAME SETUP WILL BE IN STORE FOR MONDAY WITH THE LOW STILL HANGING AROUND ACROSS EASTERN ALABAMA. WIDESPREAD SHOWERS WILL REMAIN POSSIBLE WITH VERY COOL TEMPERATURES FOR THIS TIME OF THE YEAR. I'VE ONCE AGAIN THROWN OUT ANY FORM OF MOS GUIDANCE FOR TEMPERATURES AND GONE WITH MID TO UPPER 50S EAST AND LOWER 60S WEST. THAT WILL OF COURSE BE DETERMINED IF WE STAY SHROUDED IN CLOUD COVER ALL DAY THAT IS BEING ADVERTISED BY THE OPERATIONAL MODELS. LONG TERM... TUESDAY THROUGH FRIDAY. THE PESKY UPPER LOW WILL FINALLY MOVE OFF TO THE EAST ON TUESDAY...BUT WE COULD STILL OBSERVE SOME RESIDUAL WRAP-AROUND MOISTURE WITH CLOUDS AND PERHAPS A FEW SHOWERS HANGING AROUND. TEMPERATURES WILL MODIFY A BIT BUT I'M STILL UNDERCUTTING MOS GUIDANCE SEVERAL DEGREES AND GOING WITH MID TO UPPER 60S AREA WIDE WHICH COULD STILL BE TOO HIGH. ONCE AGAIN IT WILL ALL DEPEND ON THE AMOUNT OF CLOUD COVER THAT WILL BE PRESENT. FOR THE LONG TERM PERIOD...THE CONUS LOOKS TO GO INTO A FAIRLY ZONAL FLOW PATTERN AT 500MB WITH A WEAK UPPER LEVEL DISTURBANCE POSSIBLY TRACKING EASTWARD OUT OF THE FOUR CORNERS REGION BY THURSDAY AFTERNOON AND FAIRLY SEASONAL TEMPERATURES ACROSS THE SOUTHEAST. AN INTERESTING NOTE HOWEVER...BOTH THE GFS AND THE ECMWF ARE HINTING AT A POSSIBLE LONGWAVE TROUGH ACROSS THE EASTERN CONUS NEXT WEEKEND WHICH WOULD INDICATE THE UNSEASONABLY COLD TRENDS ACROSS THE COUNTRY COULD CONTINUE INTO THE MIDDLE OF MAY. 56/GDG && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 49 41 62 48 62 / 80 30 90 80 70 ANNISTON 52 42 62 48 59 / 100 40 80 70 70 BIRMINGHAM 56 39 58 49 58 / 10 10 80 60 70 TUSCALOOSA 62 42 56 48 61 / 10 30 70 40 40 CALERA 57 39 57 48 58 / 10 10 80 40 60 AUBURN 56 44 64 46 56 / 100 30 60 40 70 MONTGOMERY 61 40 61 46 59 / 20 10 50 30 50 TROY 54 42 63 46 59 / 70 10 40 20 40 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 08/56
Hazardous weather outlook, May 4, 1:48 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 148 PM CDT SAT MAY 4 2013 ALZ011>015-017>050-051900- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 148 PM CDT SAT MAY 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 08
Nearby
Frost Advisories in Alabama, 2013Every frost advisory in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.